Strange symptoms

Hi everyone,

Im not sure im on the right site here but i wanted to run my symptoms by you to find out if anyone can identify with them.

I get missed beats, palps and flutters on a regular basis, along with this at the exact same time i can expereince vision problems and numbness to my feet and legs when at rest.The missed beats, palps and flutters can happen without the vision or numb feelings also.

I have a referral for a heart scan but no date as yet. Iv also had many tests including neurological testing to rule out other conditions.

Thanks Christine

25 Replies

  • Hi! Christine,

    If it would help there is a York AF support group. If you are anywhere close they meet most times at The Nags Head Askham Bryan just outside of York. Next meeting is the 13th March 12.00.

    It sounds to me that you need to attend at your referral and wait for the medical tests or an ECG, which your local Doctor's surgery should be able to help with.

    If you become unwell and your heart becomes a problem do not hesitate to go to Accident and Emergency and be checked over. Out of normal hours ring the 101 telephone number to seek medical advice.

    Keep well.


  • Thanks Dave

  • I will have alook at labels,,, dont do yoghurts or squash bt maybe in others i consume


  • So do I get similar symptoms and occasional pins and needles in right hans (which may be due to carpal tunnel) . I would be interested to hear the results of your consultation if you can remember. I just get told its all harmless. Dosnt feel like that to me



  • Thanks..will post when iv had scan.

  • Are you on flecainide?

  • No, onlt meds i take are for thyroid and pain relief.

  • Thanks Christine. No connection then. I asked because flecainide might have something to do with the lack of sensation I have in my feet. They feel as if they are wrapped in clingfilm. Flecainide can affect eyes too, though I haven't noticed anything.

  • I had 2 episodes of vision problems before I was diagnosed but didn't do anything except to ask optician. When I was diagnosed EP thinks I may have had 2 TIAs. I would say next time this happens go to a&e to get checked.

  • The vision probs occur sometimes with numbness and sometimes without. They occur throughout the day and night.. Wento to optcians who sent letter to my GP...iv not heard anything back from GP.

  • So would i. Just to be on safe side. X

  • Anxiety can exacerbate palpitations and also cause hyperventelation. This may be casuing the numbness felt. And this may casue more worry -hence more breathing too fast and then......a pos+ve feedback.

    I would still investigate thouroughly though.

  • Yes i intend to try to get to the bottom of it if i can get someone to listen.....

  • Hi Christine,

    I have similar issues but pins and needles in my calves and feet all the time. Some slight vision issues. During AFib episodes the sensation often gets worse but not always.

    I've tried to get answers as well but at this moment I'm thinking could be side effect from Flecanaide. Do you take this drug? Gracey

  • No i dont take it.... Been to see private endo about my thyroid today and hes running lots of tests and like he said thyroid affects every cell so could be down to hormones or it could e something unrelated.

  • I am also investigating a thyroid issue. Thyroid can cause symptoms of tingling and numbness. It can also cause palpitations and AFib. Please let me know your progress and I will let you know any info I find out as well. It would be terrific to get answers, good luck, Gracey

  • Will do Gracey


  • That does sound like flecanide.

  • Do you mind giving more details about why you said sounds like Flecanaide. I've been on this medication for years and am always concerned about side effects. Thanks for any info you may offer , gracey

  • Hi. I have been on 150mg x2 for 3 years and still take it pending second ablation. It does a great job of controlling my A.F. but a year after starting it i started to get visual disturbances /effects. These mostly occur when there is a change of light eg sudden sun light or walking into a bright room after being in the dark. What happens is that i see multiple images on the periphery of my vision so when i walk through a door i see lots of doorframes.My optician says it could be a change in the way the nerves are taking messages to the brain as there is no damage to my eyes. When i stopped taking flecanide everything quickly returned to normal. This is the reason i decided to have an ablation . Hopefully i wont need the flecanide for a long while afterwards. Hope this is helpful.

  • I also take 300 mgs daily. I do have some visual problems as well. This is a powerful drug and am going to go ahead with an ablation this spring. Getting off this medication will make me very happy! It has controlled my AFib episodes until very recently . Good health to you and hope we can be med free soon , Gracey

  • If the dropped beats are causing your blood pressure to drop this can make your vision go dim and it could also reduce the blood flow to your legs causing the numbness. This is especially likely if the irregularity leaves long pauses between heartbeats. This is one explanation and is best checked with a heart monitor - maybe this could be arranged while you are waiting for the scan?

    A possible but unlikely cause is a sudden release of adrenaline causing extremely high blood pressure and palpitations (phaeochromocytoma) – if you can borrow a blood pressure machine you could check this.

    Another more common problem, as "boberch" suggested, is a hyperventilation response to the irregular beats – though this generally causes a pins-and-needles sensation rather than numbness.

  • I do have quite lw bloof pressure to start with so yes that could be a possibility.

    Its all a bit of a mess at the moment as i have other medical conditions and medics dont seem to work together.

  • I live with pins and needles, could you explain more about the hyperventilation response, thank you, Gracey

  • Hi Gracey,

    Lots of things can trigger a hyperventilation response, some related to the lungs like asthma, some to the heart such as arrhythmias, and some just general e.g. getting into very cold water. Hyperventilation means breathing more than you need - it doesn't give you any more oxygen because your blood is normally fully saturated with it. But it does cause you to breath OUT more carbon dioxide (CO₂). Unfortunately this is a problem because CO₂ has an important job, to keep the acidity of your blood neutral – and breathing too much of it out causes the blood to go alkaline. This leads to other changes in the chemistry of the blood (loss of ionised calcium) causing nerves and blood vessels to malfunction.

    Nerves mis-firing can cause the sensation of pins-and-needles – but there are other causes of this, especially squashing them for a while (making e.g. your arm "go to sleep") so it's not always down to hyperventilation unless you get the pins-and-needles at the same time as feeling breathless.

    If you are getting pins-and-needles all the time it's probably something else such as nerve disease (neuropathy), low calcium level (due to lack of parathyroid hormone), poor circulation or a spinal problem. It can also be a side-effect of flecainide.

You may also like...